Alert archive / Maine / Gale Warnings in 2011

Gale Warning 15, NWS Gray, ME

March 6, 2011

NWS Gray, ME issued this gale warning at Mar 6, 2011, 3:27 AM EST. It took effect at Mar 6, 2011, 7:00 PM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2011, 3:27 AM EST (08:27 UTC)
In effect from
Mar 6, 2011, 7:00 PM EST
Expired
Mar 7, 2011, 2:52 AM EST
In force
8 hr
Issued by
NWS Gray, ME

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Mar 5, 9:48 PM EST, 5 hours 39 minutes earlier.

Area forecast discussion, Mar 5, 9:48 PM EST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
948 PM EST SAT MAR 5 2011

.SYNOPSIS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE SLOWLY EAST
TONIGHT...ARRIVING IN WESTERN NEW HAMPSHIRE SUNDAY AFTERNOON. LOW
PRESSURE WILL TRACK NORTHWARD ALONG THE FRONT AS IT MOVES EAST.
MORE STEADY PRECIPITATION WILL SPREAD INTO THE AREA SUNDAY
NIGHT...WITH RAIN CHANGING TO SNOW. HEAVY SNOWFALL ACCUMULATIONS
ARE LIKELY IN THE MOUNTAINS. SNOW COMES TO AN END ON MONDAY AS LOW
PRESSURE AND THE COLD FRONT MOVE EAST. HIGH PRESSURE BUILDS BEHIND
THE FRONT THROUGH WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL
IMPACT THE AREA BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
UPDATE...WILL BE ISSUING A QUICK UPDATE TO BUMP MIN TEMPS UP
ACROSS MUCH OF THE REGION DUE TO CLOUD COVER AND SOUTH WINDS. NO
OTHER CHANGES PLANNED AT THIS TIME.

PREVIOUS DISCUSSION...SHOWERS CONTINUE TO MOVE ACROSS THE NORTHEAST.
AN ELONGATED AREA OF LOW PRESSURE STRETCHED FROM LAKE ONTARIO TO
SOUTHERN INDIANA. A COLD FRONT STRETCHED FROM THE LOW CENTER
TOWARDS THE SOUTHEASTERN U.S. WHERE TORNADO WATCHES ARE IN EFFECT.
A STATIONARY FRONT WAS LOCATED FROM LAKE ONTARIO INTO QUEBEC.
TEMPERATURES IN NH AND MAINE HAD WARMED INTO THE UPPER 30S TO
LOWER 40S IN THE WARM AIR AHEAD OF THE SYSTEM. MOISTURE HAD
INCREASED DRAMATICALLY WITH DEW POINTS A GOOD 20-30 DEGREES HIGHER
THAN THIS TIME YESTERDAY.

RAIN CHANCES WILL REMAIN HIGH OVERNIGHT AS MOISTURE INCREASES AND
ISENTROPIC PROCESSES DOMINATE. THIS IS ESPECIALLY TRUE OVER NH AND
NORTH CENTRAL MAINE. PRECIPITATION TYPE SHOULD BE RAIN EVEN DURING
THE OVERNIGHT HOURS WITH TEMPERATURES DROPPING ONLY A FEW DEGREES.
WENT WITH THE WARMER NAM FOR TEMPERATURES.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE NE TO SW ORIENTED STATIONARY FRONT WILL BEGIN TO EDGE SOUTHEAST
AS A COLD FRONT OVERNIGHT. BY DAYBREAK THE BOUNDARY WILL STRETCH
FROM THE CANADIAN/NH BORDER INTO EASTERN NY AND PENNSYLVANIA...WITH
THE HEAVIEST RAINS FALLING ALONG THE FRONT. TEMPERATURES WILL WARM
TO NEAR 40 NORTH TO THE UPPER 40S AND LOWER 50S SOUTH IN THE WARM
AIR ADVECTION REGIME.

THE WARM AIR AS WELL AS THE RAIN WILL BEGIN TO RIPEN THE SNOW PACK
(THE CURRENT DENSITY IS ABOUT 0.25). ONCE THE SNOW PACK IS RIPE IT
WOULD NOT BE ABLE TO ABSORB ANY MORE RAIN WHICH MIGHT MIGHT LEAD TO
ICE JAMS AND OTHER PROBLEMS AS RAIN CONTINUES TO FALL. UP TO AN INCH
AND A HALF OF QPF MAY FALL DURING THE DAY WITH THE HIGHEST AMOUNTS
OVER THE NORTHERN TIER OF COUNTIES.

THE GFS IS FASTER THAN THE NAM AT PUSHING THE FRONT THROUGH NORTHERN
NEW ENGLAND...WHICH HAS AN IMPACT ON PRECIPITATION TYPE. FOR NOW IT
LOOKS LIKE THE ENTIRE AREA WILL REMAIN WARM ENOUGH FOR RAIN MOST OF
THE DAY. THE EXCEPTION TO THIS WILL BE N COOS...N OXFORD...N
FRANKLIN...AND N SOMERSET COUNTIES WHERE SNOW OR EVEN A WINTRY MIX
MAY DEVELOP BY LATE AFTERNOON. ACCUMULATIONS WILL BEGIN AROUND 3
PM...WHICH IS WHY WE HAVE CHOSEN TO START THE WINTER STORM WARNING
AT THAT TIME EVEN THOUGH THE BULK OF THE FROZEN PRECIPITATION WILL
FALL SUNDAY NIGHT INTO MONDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
UPPER TROUGH SWINGS EAST ALONG THE EAST COAST MONDAY NIGHT. COLD
FRONT WITH SHARP TEMPERATURE GRADIENT SLOWLY PUSHES EASTWARD
THROUGH NORTHERN NEW ENGLAND SUNDAY NIGHT AS WELL. SURFACE LOW
PRESSURE WILL DEVELOP AND MOVE NORTHWARD ALONG THE FRONTAL
BOUNDARY...SPREADING PRECIPITATION INTO THE AREA SUNDAY NIGHT. THE
LOW WILL TRACK NORTHEAST WITH THE COLD FRONT SLIDING THROUGH FROM
NORTHWEST TO SOUTHEAST ON MONDAY...BRINGING PRECIPITATION TO AN
END BY MONDAY AFTERNOON.

GFS AND NAM HAVE DRASTICALLY DIFFERENT SOLUTIONS FOR THE EVOLUTION
OF THIS SYSTEM. THE NAM TRACKS THE SURFACE LOW UP THE HUDSON
VALLEY AND INTO VERMONT ON MONDAY...WITH THE COLD AIR LAGGING
FURTHER TO THE NORTH AND WEST. THE GFS TRACKS THE SURFACE LOW
ALONG THE COAST...WITH THE COLD AIR PUSHING INTO MUCH OF NORTHERN
NEW ENGLAND ON MONDAY. THIS POSES A HUGE PROBLEM FOR TEMPERATURE
FORECASTS...AND AS A RESULT PRECIPITATION TYPE AND SNOWFALL
ACCUMULATIONS ALSO HAVE AN ADDED AMOUNT OF UNCERTAINTY. FOR
EXAMPLE...THE METMOS WHICH IS BASED ON THE NAM INDICATES A HIGH
TEMPERATURE OF 48 DEGREES IN AUGUSTA ON MONDAY. THE MAVMOS WHICH
IS BASED ON THE GFS FORECASTS A HIGH OF 30 DEGREES IN AUGUSTA.
THIS IS A HUGE DIFFERENCE RARELY SEEN AMONG THE TWO BASIC MODELS.
OTHER MODELS INCLUDING THE CANADIAN AND EUROPEAN MODELS TEND TO
LINE UP MUCH MORE CLOSELY WITH THE GFS...FAVORING THE QUICKER
ARRIVAL OF COLD AIR AND GREATER EXTENT AND OVERALL ACCUMULATION OF
SNOWFALL. THIS MAKES SENSE FROM A CLIMATOLOGICAL PERSPECTIVE AS
WELL AS THE NATURAL BAROCLINIC ZONE CREATED ALONG THE THERMAL
GRADIENT OF THE COASTLINE BETWEEN RELATIVELY WARM WATER AND
RELATIVELY COLD SNOW PACK IS A FAVORED TRACK FOR SYSTEMS TO TAKE.
THEREFORE HAVE DECIDED TO FAVOR THE GFS AND OTHERS WITH THIS
FORECAST...WITH RAIN CHANGING TO SNOW FROM NORTHWEST TO SOUTHEAST
SUNDAY NIGHT INTO MONDAY.

GFS MODEL SOUNDINGS INDICATE COLD AIR ARRIVING VERY QUICKLY AT THE
SURFACE...WITH TEMPERATURE DROPS OF 10 TO 15 CELSIUS...BUT WARMER
AIR LINGERING ALOFT. THIS WOULD FAVOR A TRANSITION TO FREEZING
RAIN ACROSS MUCH OF THE AREA. HOWEVER THIS SOLUTION IS DIFFICULT
TO BELIEVE AS IT IS MORE LIKELY THAT COLD AIR WILL MOVE IN THROUGH
THE WHOLE COLUMN AT ROUGHLY THE SAME TIME. THEREFORE DID NOT PLAY
UP THE FREEZING RAIN ASPECT OF THE FORECAST AND FOCUSED MORE ON A
TRANSITION FROM RAIN TO SNOW.

MOISTURE FEED FROM THE TROPICS COULD LEAD TO HEAVY PRECIPITATION
AMOUNTS MAINLY SUNDAY NIGHT. LIQUID EQUIVALENT PRECIPITATION
AMOUNTS ARE EXPECTED TO RANGE FROM 1 TO 3 INCHES. WITH THIS MUCH
MOISTURE EXPECTED...SNOWFALL AMOUNTS IN THE MOUNTAINS ARE EXPECTED
TO BE GREATER THAN 12 INCHES WITH AMOUNTS AS HIGH AS 24 INCHES
POSSIBLE. SNOWFALL AMOUNTS FURTHER SOUTH ARE HIGHLY DEPENDENT ON
WHEN COLD AIR ARRIVES TO CHANGE RAIN TO SNOW. AMOUNTS OF SIX
INCHES OR MORE ARE POSSIBLE IN THE FOOTHILLS REGIONS. WINTER STORM
WATCHES HAVE BEEN POSTED FOR THESE AREAS.

FURTHER SOUTH...MAINLY RAIN IS EXPECTED. MAY SEE A TRANSITION TO
SNOW INLAND BEFORE IT IS ALL OVER...BUT ACCUMULATIONS ARE EXPECTED
TO BE LIGHT. WITH ALL THE RAIN...THERE MAY BE FLOODING PROBLEMS
ESPECIALLY IN URBAN AREAS. MORE ON THIS IN THE HYDROLOGY SECTION
OF THIS DISCUSSION.

HIGH PRESSURE BUILDS IN TUESDAY THROUGH WEDNESDAY WITH GENERALLY
QUIET WEATHER AND NEAR NORMAL TEMPERATURES. ANOTHER STORM
APPROACHES FOR THURSDAY AND FRIDAY...BUT THERE IS STILL A LOT OF
UNCERTAINTY AS TO WHETHER THIS WILL BE PRIMARILY RAIN OR SNOW. AT
THIS POINT IT LOOKS TO BE ANOTHER MIXTURE OF BOTH.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...CEILINGS AND VISIBILITIES IMPROVING IN GENERAL THIS
AFTERNOON AS SHOWERS MOVE AWAY FROM THE COAST. MVFR CONDITIONS
WILL DETERIORATE TO IFR OR LIFR TONIGHT HOWEVER AS MOISTURE
CONTINUES TO INCREASE AND POOL AHEAD OF A FRONT TO OUR NORTH. A
SOLID SHIELD OF RAIN WILL SPREAD TO TAF SITES TOMORROW KEEPING
CEILINGS AND VISIBILITIES LOW. WINDS WILL BE SOUTHERLY AND GUSTY.
THE FRONT AS WELL AS ANY FROZEN PRECIPITATION WILL ARRIVE AT
TERMINALS AFTER 00Z MONDAY.

LONG TERM...EXPECT IFR CONDITIONS TO IMPROVE MONDAY AFTERNOON AS
LOW PRESSURE EXITS TO THE EAST. VFR CONDITIONS EXPECTED THROUGH
WEDNESDAY.

&&

.MARINE...
SHORT TERM...HAVE UPDATED MARINE FORECAST UPGRADING SCA'S TO GALE
ON THE OUTER WATERS. LOOKING FOR GUSTS OF 30 TO 40 KTS THROUGH THE
EARLY MORNING HOURS BEFORE DROPPING OFF LATE.

LONG TERM...WINDS BEHIND THE COLD FRONT MONDAY NIGHT MAY APPROACH
SMALL CRAFT ADVISORY LEVELS OF 25 KT BUT SHOULD NOT GO MUCH HIGHER
THAN THAT. GENERALLY TRANQUIL CONDITIONS OVER THE WATERS EXPECTED
THROUGH MIDWEEK. ANOTHER STORM APPROACHES THURSDAY INTO FRIDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     AFTERNOON FOR MEZ007>009-012>014.
NH...WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     AFTERNOON FOR NHZ001>005.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EST MONDAY FOR ANZ151-153.
     GALE WARNING UNTIL 5 AM EST SUNDAY FOR ANZ150-152-154.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Mar 6, 3:22 AM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
322 AM EST SUN MAR 6 2011

MEZ007>009-012>014-NHZ001>007-070830-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-
322 AM EST SUN MAR 6 2011

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ008>010-013-014-070830-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
322 AM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN AND WARM TEMPERATURES WILL COMBINE TO INCREASE RUNOFF
FROM MELTING SNOW AND RAINFALL SUNDAY NIGHT. SOME MINOR FLOODING
IS POSSIBLE...ESPECIALLY IN URBAN AREAS WHERE DRAINAGE IS POOR.
SNOW PILES FROM PREVIOUS STORMS MAY BLOCK STORM DRAINS AND CAUSE
FLOODING OF LOCAL ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ151-153-070830-
PENOBSCOT BAY-CASCO BAY-
322 AM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150-152-154-070830-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
322 AM EST SUN MAR 6 2011

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:39 AM ESTWinter Storm WarningGYXFranklin, Oxford, Somerset36 hr
Mar 6, 2:25 PM ESTWinter Weather AdvisoryGYXKennebec, Knox, Lincoln, Sagadahoc, Waldo13 hr
Mar 6, 2:34 PM ESTFlood WatchGYXAndroscoggin, Cumberland, Kennebec, Knox, Lincoln, Sagadahoc and 2 more18 hr
Mar 6, 3:52 PM ESTAreal Flood AdvisoryGYXGrafton8 hr

Nearby

Gale Warnings in Maine, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.